Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 97, NWS Indianapolis, IN

June 13, 20244 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 13, 2024, 10:42 PM EDT for 4 counties in Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2024, 10:42 PM EDT (02:42 UTC)
Expired
Jun 13, 2024, 11:18 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 108 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2804 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KIND 140242
SVRIND
INC045-121-165-171-140330-
/O.NEW.KIND.SV.W.0097.240614T0242Z-240614T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1042 PM EDT Thu Jun 13 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Northern Parke County in west central Indiana...
  Warren County in west central Indiana...
  Northern Vermillion County in west central Indiana...

* Until 1130 PM EDT.

* At 1042 PM EDT, severe thunderstorms were located along a line
  extending from near Hoopeston to near Potomac to near Homer, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. This line of storms has a history of 
           producing wind damage in Illinois. 

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
  Lebanon, Hillsboro, Kingman, Perrysville, Bloomingdale, Marshall,
  Newtown, Pine Village, Mellott, State Line City, Wallace, Lodi,
  Pence, and Yeddo.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8753 4048 8709 3982 8709 3982 8753
TIME...MOT...LOC 0242Z 278DEG 36KT 4053 8762 4029 8775 4001 8789 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
2 follow-up statements
426 
WWUS53 KIND 140310
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1110 PM EDT Thu Jun 13 2024

INC045-121-165-171-140330-
/O.CON.KIND.SV.W.0097.000000T0000Z-240614T0330Z/
Fountain IN-Parke IN-Warren IN-Vermillion IN-
1110 PM EDT Thu Jun 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR FOUNTAIN...NORTHERN PARKE...WARREN AND NORTHERN VERMILLION
COUNTIES...

At 1109 PM EDT, severe thunderstorms were located along a line
extending from near Oxford to near Williamsport to near Georgetown,
moving east at 45 mph.

HAZARD...Up to 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Hillsboro, Kingman, Perrysville, Bloomingdale, Marshall,
Newtown, Pine Village, Mellott, State Line City, Wallace, Lodi,
Pence, and Yeddo.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3983 8709 3984 8753 4048 8753 4048 8709
TIME...MOT...LOC 0309Z 276DEG 38KT 4052 8732 4026 8732 3997 8757 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
983 
WWUS53 KIND 140318
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1118 PM EDT Thu Jun 13 2024

INC045-121-165-171-140327-
/O.CAN.KIND.SV.W.0097.000000T0000Z-240614T0330Z/
Fountain IN-Parke IN-Warren IN-Vermillion IN-
1118 PM EDT Thu Jun 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR FOUNTAIN...NORTHERN PARKE...
WARREN AND NORTHERN VERMILLION COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe 
limits. Strong wind gusts up to 40 mph are still possible with these 
thunderstorms.

LAT...LON 3983 8709 3984 8753 4048 8753 4048 8709
TIME...MOT...LOC 0314Z 278DEG 36KT 4051 8726 4025 8726 3996 8751 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:22 PM EDT, 20 minutes earlier. Its key messages:

  • Thunderstorms likely tonight with a few strong/severe cells possible north of I-70.
  • Isolated damaging wind gusts are the primary threat, but marginally severe hail or localized flooding cannot be ruled out.
  • Hot and humid trend starts Sunday...increasing confidence in a heat wave continuing into the middle of next week
Area forecast discussion, Jun 13, 10:22 PM EDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1022 PM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Thunderstorms likely tonight with a few strong/severe cells
  possible north of I-70.

- Isolated damaging wind gusts are the primary threat, but
  marginally severe hail or localized flooding cannot be ruled out.

- Hot and humid trend starts Sunday...increasing confidence in a
  heat wave continuing into the middle of next week

&&

.MESOSCALE UPDATE...
Issued at 1022 PM EDT Thu Jun 13 2024

A relatively small cold pool-driven forward propagating MCS has
evolved over east-central Illinois now and should enter Indiana
shortly before 11:00pm. Motion will be southeasterly at around 40-50
mph. Its longevity is in question as it exits richer low-level
moisture and moves into a dry and consequently more stable
environment over central Indiana. Nevertheless, with increasing
signs of a broad/strong rear inflow jet and better organization, the
damaging wind threat may sustain through a portion of west-central
Indiana before weakening. The greatest threat will be from
Williamsport to Covington to Newport through, and potentially to
Crawfordsville and Rockville through midnight or a little after.

&&

.SHORT TERM (This evening through Friday)...
Issued at 302 PM EDT Thu Jun 13 2024

Current satellite imagery shows quiet weather conditions across
central Indiana with mostly clear skies as surface ridging remains
in place. This will change towards the evening and overnight hours
once a cold front begins to approach the area. Increasing
southwesterly flow ahead of this front has already warmed
temperatures well into the 80s. Some locations could potentially
reach the low 90s over the next few hours.

Scattered to numerous thunderstorms are expected to develop across
IL this evening along the aforementioned cold front. These storms
should grow upscale due to linear forcing and strong DCAPE for cold
pool generation/growth before moving towards the area. The MCS will
likely begin weakening as it enters Indiana as guidance shows much
weaker deep-layer shear with eastward extent. However, sufficient
instability may help the cluster of storms maintain enough intensity
to produce isolated damaging wind gusts if a strong cold pool can
develop, mainly across NW counties. Marginally severe hail cannot be
completely ruled out, but the linear nature of these storms should
limit the overall threat. Localized flooding will also be a threat
with the potential for training storms. Latest trends have been for
a slower arrival thus POPs were delayed slightly. Rain chances
increase quickly after 10pm from NW to SE.

The front will move out of the region late tonight allowing for dry
conditions to return. Expect surface high pressure to build in on
Friday with quiet weather conditions. Weak cold air advection and
some lingering clouds early in the day should lead to slightly
cooler temperatures.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 302 PM EDT Thu Jun 13 2024

Friday night through Monday...

The long term will begin with the final transition from early summer
warmth to mid-summer heat...and follow with prolonged heat and
increasing humidity...in what may be the most pronounced heat wave
*in June* for the entire central Indiana region since 2012.  The
first portion of the building long-wave, subtropical upper ridge
will slowly cross the CONUS through early next week...with any very
small embedded waves lifting from the central Plains to the Great
Lakes. H500 heights over the local region will slowly increase to
588-590 dm for the Sunday-Monday period.  Mid-levels will meanwhile
stay dry promoting few clouds and ample insolation during day times.
Broad surface high pressure originally positioned mainly north of
the CWA will expand while stalling under the stacked ridge to our
east and then southeast...promoting southerly/SSW surface winds by
Sunday, which may gust up to 15-20 mph by Monday.

This will all translate to near normal temperatures for the Friday
night to Saturday night period under the passing northern high...
with lows around the low 60s and highs Saturday near the mid-80s
amid the light easterly flow.  Noticeable transition on tap for
Sunday when sun and warm advection are staked to boost all corners
of the region to 90-95F...which will be the first 90F+ day for many
locations.  Slightly hotter conditions are possible Monday per
better WAA and morning lows likely starting about 10 degrees higher.
Higher confidence in moderate humidity for Monday following longer
fetch off the Gulf...bringing the potential for triple-digit heat
index values to much of the region.  Can not rule out a stray shower
Monday but expect the generally capped profile to continue rain-free
conditions for most spots.

Tuesday through Thursday...

Latest guidance is indicating increasing confidence in a pronounced
upper trough over the northwestern CONUS/Canadian plains into the
middle of next week, which will help to boost the next bubble of the
subtropical H500 ridge over the Midwest, with perhaps a 595 dm
height reaching Indiana by the end of the long term.  The broad
surface ridge is progged to remain over or to the east of the Mid-
Atlantic, maintaining the southerly flow into central Indiana.
Higher, yet probably not oppressive dewpoints should hold overnight
minimums to the 70s...and, when coupled with mainly FEW/SCT clouds,
promote diurnal spreads approaching 20 degrees...which should
continue the late-June heat wave through at least Thursday.

Any potential relief from 90F+ temps would be limited to greater
cloud cover should the increasing deep moisture be able to organize
above the cap or getting caught under what should be a few showers
and a stray thunderstorm through the mid-week.  Unfortunately given
lack of any approaching wave or forcing confidence in either
opportunity for any location will be low.  Any breakdown in the
strong and broad ridge will likely follow the end of the long term.

Indianapolis has only reached 95F as early as June 17 on 11
occasions since 1871...and only twice since 1952 (95F on both
6/4/2011 and 5/28/2018).
Indianapolis has only observed five days 92F+ during 6/1 - 6/20 on
11 occasions...and only twice since 1954 (6 in both 1988 and 1994).

&&

.AVIATION (00Z TAF Issuance)...
Issued at 538 PM EDT Thu Jun 13 2024

Impacts:

- Thunderstorms 03z-09z

- Brief MVFR stratus as front moves out Friday morning/midday

Discussion:

Few changes to the 00z TAF. Refined timing slightly and further
adjustments/amendments may be needed. Confidence is highest for
thunderstorms at KLAF and KHUF, and lowest at KBMG. Brief
strong/variable winds near thunderstorms can be expected.

Low level moisture may result in scattered to broken clouds that may
briefly bring us into MVFR. This should improve by early afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...BRB
SHORT TERM...Melo
LONG TERM...AGM
AVIATION...BRB
Hazardous weather outlook, Jun 13, 6:19 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
619 PM EDT Thu Jun 13 2024

INZ021-028>031-035>049-051>057-060>065-067>072-142230-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
619 PM EDT Thu Jun 13 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

A potential thunderstorm complex tonight may include a few strong
to severe storms, especially across the Upper Wabash Valley. The
primary threat is isolated damaging wind gusts, but marginally severe
hail or localized flooding cannot be ruled out. Lightning is also
a threat with any storms.

Storms 30 mph will move in from the west at 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive heat is possible Sunday onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:44 PM EDTSpecial Weather StatementINDHendricks, Montgomery31 min
Jun 14, 12:07 AM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Morgan, Putnam23 min
Jun 14, 12:24 AM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan51 min
Jun 14, 12:51 AM EDTSpecial Weather StatementINDBrown24 min
Jun 14, 1:06 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur, Shelby39 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.